0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters to the Editor   |    
A Fatal Case of Adynamic Ileus Following Initiation of Clozapine
Sarah M. Fayad, M.D.; Dawn M. Bruijnzeel, M.D.
Am J Psychiatry 2012;169:538-538. doi:10.1176/appi.ajp.2012.11111625
View Author and Article Information
Gainesville, Fla.

The authors report no financial relationships with commercial interests.

Accepted for publication in February 2012.

Copyright © American Psychiatric Association

Accepted February , 2012.

To the Editor: In patients with treatment-refractory schizophrenia, clozapine is considered the most effective anti-psychotic medication (1). However, it has side effects that can limit its usage (2). A seldom-encountered but significant side effect is adynamic ileus. We present here the case of a patient with schizophrenia who developed adynamic ileus within 9 days of initiation of clozapine.

“Mr. B.,” a 65-year-old man with schizophrenia, was involuntarily admitted for psychotic exacerbation. On admission, he was taking 30 mg/day of olanzapine to abate symptoms of psychosis, aggression, and dangerous wandering. Despite intensive case management and adequate trials with haloperidol, risperidone, and olanzapine, he was refractory to treatment and required annual hospitalizations. Mr. B had not had a previous trial of clozapine. After obtaining informed consent, we initiated treatment with clozapine and increased the dosage by 12.5 mg/day, while olanzapine was gradually reduced with plans to discontinue. Docusate sodium, 100 mg b.i.d., was initiated prophylactically. He was not taking additional anticholinergic medications.

Shortly after the initiation of clozapine, Mr. B complained of malaise and anorexia followed by nausea, vomiting, and diarrhea. Nine days after initiation of clozapine, which was now at a dosage of 100 mg/day and the olanzapine dosage at 10 mg/day, he became tachypneic and hypotensive. He was transferred to the intensive care unit, treated with pressors, and intubated.

Mr. B's medical history included gastroesophageal reflux disease, a prostatetectomy for benign prostatic hyperplasia, and a remote history of small bowel obstruction that was managed conservatively, while olanzapine was continued for treatment of psychosis.

While in the intensive care unit, a CT scan of the abdomen led to the diagnosis of adynamic ileus. A chest X-ray revealed an infiltrate suggestive of aspiration, and colonoscopy demonstrated diverticulosis without evidence of malignancy. Clozapine was discontinued, and olanzapine, which had been discontinued during evaluation in the intensive care unit, was restarted. The patient stabilized after 3 weeks and was returned to the psychiatric unit.

Within 10 days, the patient again developed diarrhea, tachypnea, and tachycardia requiring medical stabilization. He died 3 days later. Although an autopsy was not performed, it was suspected that he died from complications of ileus.

Adynamic ileus is an infrequently encountered but serious complication of clozapine with a mortality rate approaching 28% (3). Anticholinergic effects are thought to be the cause (4). One study found that the median time from the first dose of clozapine to onset of ileus was greater than 1,500 days (4). In this case, the patient developed ileus within 9 days of initiation of clozapine and died 5 weeks later. He had no known risk factors for ileus such as malignancy or recent surgery; however, he was taking olanzapine, another highly anticholinergic medication, at the time of decompensation. It is possible that the combination of these two drugs, even for a brief duration for cross-tapering, contributed to this patient's rapid development of ileus and subsequent death. This case highlights the importance of carefully monitoring patients taking clozapine for potentially fatal gastrointestinal side effects, especially when treatment includes other anticholinergics, as this may result in serious consequences in a much shorter time frame than the literature has suggested (4).

McEvoy  JP;  Lieberman  JA;  Stroup  TS;  Davis  SM;  Meltzer  HY;  Rosenheck  RA;  Swartz  MS;  Perkins  DO;  Keefe  RSE;  Davis  CE;  Severe  J;  Hsiao  JK:  Effectiveness of clozapine versus olanzapine, quetiapine, and risperidone in patients with chronic schizophrenia who did not respond to prior atypical antipsychotic treatment.  Am J Psychiatry 2006; 163:600–610
[CrossRef] | [PubMed]
 
Asenjo Lobos  C;  Komossa  K;  Rummel-Kluge  C;  Hunger  H;  Schmid  F;  Schwarz  S;  Leucht  S:  Clozapine versus other atypical antipsychotics for schizophrenia.  Cochrane Database Syst Rev 2010; 11:CD006633
[PubMed]
 
Palmer  SE;  McLean  RM;  Ellis  PM;  Harrison-Woolrych  M:  Life-threatening clozapine-induced gastrointestinal hypomotility: an analysis of 102 cases.  J Clin Psychiatry 2008; 69:759–768
[CrossRef] | [PubMed]
 
Nielsen  J;  Meyer  JM:  Risk factors for ileus in patients with schizophrenia.  Schizophr Bull  (Epub ahead of print,  Nov 26, 2010)
 
References Container
+

References

McEvoy  JP;  Lieberman  JA;  Stroup  TS;  Davis  SM;  Meltzer  HY;  Rosenheck  RA;  Swartz  MS;  Perkins  DO;  Keefe  RSE;  Davis  CE;  Severe  J;  Hsiao  JK:  Effectiveness of clozapine versus olanzapine, quetiapine, and risperidone in patients with chronic schizophrenia who did not respond to prior atypical antipsychotic treatment.  Am J Psychiatry 2006; 163:600–610
[CrossRef] | [PubMed]
 
Asenjo Lobos  C;  Komossa  K;  Rummel-Kluge  C;  Hunger  H;  Schmid  F;  Schwarz  S;  Leucht  S:  Clozapine versus other atypical antipsychotics for schizophrenia.  Cochrane Database Syst Rev 2010; 11:CD006633
[PubMed]
 
Palmer  SE;  McLean  RM;  Ellis  PM;  Harrison-Woolrych  M:  Life-threatening clozapine-induced gastrointestinal hypomotility: an analysis of 102 cases.  J Clin Psychiatry 2008; 69:759–768
[CrossRef] | [PubMed]
 
Nielsen  J;  Meyer  JM:  Risk factors for ileus in patients with schizophrenia.  Schizophr Bull  (Epub ahead of print,  Nov 26, 2010)
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 34.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 27.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 28.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 28.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 28.  >
Topic Collections
Psychiatric News
PubMed Articles
[Monitoring of side effects induced by psychotropic drugs]. Seishin Shinkeigaku Zasshi 2014;116(2):116-22.
Clozapine-induced paralytic ileus: a case report. Ther Adv Psychopharmacol 2014;4(4):170-2.